October 10, 1994

Elevated Serum Tryptase Level in a Case of Intraoperative Anaphylaxis Caused by Latex Allergy

Author Affiliations

From the Divisions of Allergic Diseases and Internal Medicine, Mayo Clinic and Foundation, Rochester, Minn.

Arch Intern Med. 1994;154(19):2243-2245. doi:10.1001/archinte.1994.00420190147017

We measured serial serum tryptase levels in a case of intraoperative anaphylaxis caused by allergy to latex. The serum tryptase level was elevated 7 hours after the hypotensive episode and returned to normal after recovery 4 months later. Both skin tests to latex and serum IgE to latex confirmed latex allergy in this patient. To our knowledge, this is the first report of an elevated serum tryptase level in intraoperative anaphylaxis caused by latex allergy. This observation confirms the role of mast cell degranulation in anaphylaxis caused by allergy to latex.

(Arch Intern Med. 1994;154:2243-2245)